Virginia, 2018

Flash Flood and Flooding in Virginia, August 1, 2018

August 1, 2018 · NWS LWX · 45 events in 9 counties and zones

A southerly flow pumped in plenty of moisture from the Atlantic while a slow moving cold front approached from the west. Copious amounts of moisture ahead of the boundary led to showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A southerly flow pumped in plenty of moisture from the Atlantic while a slow moving cold front approached from the west. Copious amounts of moisture ahead of the boundary led to showers and thunderstorms. Torrential downpours combined with convection training over the same areas led to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 31, 10:28 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 31, 10:28 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1128 PM EDT Tue Jul 31 2018

.SYNOPSIS...
A warm front across southern Virginia will move north of the
area overnight. A cold front will gradually approach from the
Ohio Valley Wednesday into Thursday, then dissipate over the
region Friday. Meanwhile, high pressure will remain anchored
over the western Atlantic through the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Issued a Flash Flood Watch for portions of central Virginia.
Repeated rounds of heavy showers and thunderstorms moving over
saturated ground pose a flood risk overnight.

Previous AFD...

On Wednesday...any remnants of the warm front should be north
of the region by early-morning...or the front will simply wash
out. Clouds might take a while to scour out on Wednesday...maybe
hanging tough in areas east of the Blue Ridge from about
Culpeper/Fauquier counties northward through mid-day.
Temperatures on Wed should be warmer as clouds will eventually
break during the afternoon.

SPC has placed much of the northern half of our CWA under a
slight risk for Wed as 0-6km shear of 40-45 kts combines with
instability/SBCAPE of 1200-1500 to produce potential for a few
severe storm. Best potential with timing of the cold front
approaching from the west would be after 19Z in the west and
after 21Z East of the Blue Ridge. Some issues determining how
it plays out storm-wise on Wednesday will be to what extent the
cloud cover can last through mid-day, the anemic mid-level lapse
rate, and just how unstable it can actually get. The 12Z HRFEv2
suggests highest potential for severe storms would be across
the western half of the CWA between 18-21Z...and then there is
uncertainty just how unstable it will be east of the Blue Ridge.

Also will have to factor in the high PWAT values of nearly 2
inches that will be in place across the region on Wed, so there
is potential for flash flooding as well, especially if
convective cores can fire east of the BLue Ridge over areas that
were dumped on last week.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Although the cold front to the west approaches the area on
Wednesday, it really never crosses. Thus, Thursday and Thurs
night will feature continued deep moisture over the region
along with southerly low level winds. Hard to pinpoint where
convection will fire on Thursday, but expect chances to be an
even bet across the entire region. Shear doesn't look that great
on Thurs (30-35 kt), but could be sufficient for some level of
organized convection. still be enough for organized storms and a
gusty wind threat...and heavy rainfall threat as well given the
high moisture content.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
On Friday, a trough will still be located to our west. With high
pressure locked in to our east at the surface, southerly flow will
persist, and a moist airmass will remain in place. The moist airmass
coupled with ascent ahead of the trough will lead to the development
of afternoon showers and thunderstorms.

Moving into the weekend, model guidance suggests that the mid-upper
level trough that will influence our weather for much of this week
will finally break down. That will leave us in more of a zonal flow
regime aloft. However, the guidance also indicates that ample low-
level moisture will linger (precipitable water values around 1.7-2.0
inches) across the area, and that shortwaves will likely be embedded
within the zonal flow aloft. This will result in chances for showers
and thunderstorms Saturday and Sunday afternoon.

Chances for showers and storms should lessen by Monday, but
will still be non-zero with a warm and humid airmass in place.
Temperatures throughout the long term period should gradually
modify from below normal on Friday to near or slightly above
normal by Monday.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
SHRA and perhaps an isolated TSRA this evening will be near CHO
closest to a northward advancing warm front. Elsewhere, showers
a bit too scattered and thunderstorms a bit too uncertain for a
prevailing mention of either. Expect some BR to produce IFR
conditions in CHO and IAD overnight...

Wed-Thu...MVFR to occasional IFR ceilings and visibility in
scattered showers and thunderstorms...but much of the time VFR
conditions will prevail. S

Periodic sub-VFR conditions are possible in scattered
showers/thunderstorms Friday and Saturday.

Intermittent sub-VFR conditions could be possible with any
thunderstorms during the Friday through Monday time period. The
highest coverage of storms should be on Friday.

&&

.MARINE...
SCA in effect this evening through Wednesday, and will likely
need to be extended for at least parts of the waters into
Thursday. Showers/thunderstorms increasingly likely late
Wednesday and again on Thursday, some of which could contain
marine warning-level gusty winds.

Showers and thunderstorms will be possible each afternoon Friday
through Monday, with the highest coverage of storms occurring on
Friday. Marginal SCA winds could also be possible in southerly flow
on Friday.

&&

.HYDROLOGY...

&&

.CLIMATE...

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flash Flood Watch until 8 AM EDT Wednesday for VAZ036>040-050-
     051-507-508.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT Wednesday for ANZ532>537-
     540>543.
     Small Craft Advisory from 8 AM to 6 PM EDT Wednesday for
     ANZ530-531-538-539.

&&

SYNOPSIS...SMZ
NEAR TERM...LFR/DHOF
SHORT TERM...SMZ
LONG TERM...KJP
AVIATION...SMZ
MARINE...SMZ
HYDROLOGY...LWX
CLIMATE...LWX
Hazardous weather outlook, Jul 31, 11:36 PM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1236 AM EDT Wed Aug 1 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-020445-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1236 AM EDT Wed Aug 1 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

Isolated instance of flooding are likely over southern Maryland
overnight. Gusty winds in thunderstorms are possible over the
waters as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms may result in locally damaging wind
gusts and isolated instances of flooding Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-020445-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1236 AM EDT Wed Aug 1 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for portions of central Virginia
overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms may result in locally damaging wind
gusts and isolated instances of flooding Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

In the hours before

Local storm report, Jul 31, 10:47 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1147 PM EDT TUE JUL 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     FLOOD            5 SE MADISON RUN        38.15N  78.07W
07/31/2018                   ORANGE             VA   DEPT OF HIGHWAYS

            MALLORYS FORD ROAD CLOSED DUE TO FLOODING BETWEEN
            COLLINS ROAD AND COX MILL ROAD.

&&

EVENT NUMBER LWX1801307

DH
Local storm report, Jul 31, 11:54 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1254 AM EDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     FLOOD            2 ENE MADISON RUN       38.21N  78.09W
08/01/2018                   ORANGE             VA   DEPT OF HIGHWAYS

            VA-637 TOMAHAWK CREEK ROAD CLOSED DUE TO FLOODING OVER
            POORHOUSE RUN BETWEEN VA-612 MONROVIA ROAD AND VA-688
            LITTLE ZION ROAD.

&&

EVENT NUMBER LWX1801308

DH
Local storm report, Jul 31, 11:56 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1256 AM EDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     FLOOD            2 WNW ORANGE            38.25N  78.14W
08/01/2018                   ORANGE             VA   DEPT OF HIGHWAYS

            VA-635 GREENWOOD ROAD CLOSED DUE TO FLOODING BETWEEN
            VA-633 SPICERS MILL ROAD AND VA-20 CONSTITUTION HIGHWAY.

&&

EVENT NUMBER LWX1801309

DH
Local storm report, Aug 1, 12:01 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
101 AM EDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 AM     FLOOD            3 SW CHARLOTTESVILLE    38.01N  78.53W
08/01/2018                   ALBEMARLE          VA   DEPT OF HIGHWAYS

            VA-781 SUNSET AVENUE EXTENSION CLOSED DUE TO FLOODING
            NEAR VA-1281 SWAN RIDGE ROAD.

&&

EVENT NUMBER LWX1801310

DH
Local storm report, Aug 1, 12:02 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
102 AM EDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 AM     FLOOD            3 SW CHARLOTTESVILLE    38.01N  78.52W
08/01/2018                   ALBEMARLE          VA   DEPT OF HIGHWAYS

            HIGH WATER NEAR THE INTERSECTION OF VA-780 OLD
            LYNCHBURG ROAD AND COUNTRY GREEN ROAD. ROAD CLOSED.

&&

EVENT NUMBER LWX1801311

DH
Local storm report, Aug 1, 12:04 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
104 AM EDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLOOD            1 S BARRACKS            38.04N  78.51W
07/31/2018                   ALBEMARLE          VA   BROADCAST MEDIA

            CAR REPORTED STUCK IN FLOODWATERS NEAR THE INTERSECTION
            OF IVY ROAD AND OLD IVY ROAD.

&&

EVENT NUMBER LWX1801312

JE

The radar

The Sterling radar (KLWX), 139 km away, was scanning. The volume nearest the first event began at 05:30 UTC.

Open the radar archive at this moment

Event by event

44 flood, 1 flash flood. Local standard time, as filed.

Flash Flood, Charlottesville (C)

When
August 1, 12:30 AM EST to 1:30 AM EST
Where
Charlottesville (C) County, 2.72 mi SE of Farmington to 2.7 mi SSE of Farmington
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.019, -78.520

Ongoing flooding intensified to flash flooding along Moores Creek. A pedestrian bridge connecting Sunset Avenue and Sunset Avenue Extension was washed away. Water was reported to be four to five feet up on the outside of a home near the creek, and floodwaters pushed into Azalea Park, washing away parts of the playground and damaging fencing.

Flood, Fauquier

When
August 1, 12:49 AM EST to 2:49 AM EST
Where
Fauquier County, Bealeton to 0.26 mi SSE of Bealeton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.570, -77.770

The 11400 block of VA-656 Remington Road was closed due to flooding over Craig Run.

Flood, Fauquier

When
August 1, 12:49 AM EST to 2:49 AM EST
Where
Fauquier County, 1.08 mi W of Bristersburg to 0.59 mi SW of Bristersburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.580, -77.640

VA-806 Elk Run road was closed due to flooding between VA-610 Midland Road and VA-616 Bristersburg Road.

Flood, Fauquier

When
August 1, 12:49 AM EST to 2:49 AM EST
Where
Fauquier County, 1.9 mi WNW of Sowego to 0.41 mi W of Sowego
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.606, -77.604

All of VA-609 Courthouse Road was closed due to flooding.

Flood, Prince William

When
August 1, 1:00 AM EST to 3:00 AM EST
Where
Prince William County, 0.41 mi ENE of Aden to 0.8 mi E of Aden
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.653, -77.523

VA-646 Aden Road was closed due to flooding between VA-611 Fleetwood Drive and Bristow Road.

Flood, Fauquier

When
August 1, 1:04 AM EST to 3:04 AM EST
Where
Fauquier County, 0.42 mi NNW of Remington to 0.39 mi NNW of Remington
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.535, -77.804

VA-656 North Franklin Street was closed due to flooding near East Main Street.

Flood, Orange

When
August 1, 1:15 AM EST to 3:15 AM EST
Where
Orange County, 0.93 mi WSW of Everona to 1.15 mi SSW of Everona
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.294, -77.986

VA-666 Hawfield Road was closed due to flooding over Mountain Run/Walkers Branch between VA-627 Clarks Mountain Road and VA-617 Everona Road.

Flood, Prince William

When
August 1, 1:20 AM EST to 3:20 AM EST
Where
Prince William County, 0.54 mi E of West Gate of Lomond to 0.52 mi E of West Gate of Lomond
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.770, -77.490

A car was stuck in high standing water in the 8300 Block of Sudley Road.

Flood, Fauquier

When
August 1, 1:28 AM EST to 3:28 AM EST
Where
Fauquier County, 2.97 mi NNE of Auburn to 2.92 mi NNE of Auburn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.740, -77.680

VA-602 Rogues Road was closed due to flooding near Kennedy Road.

Flood, Prince William

When
August 1, 1:43 AM EST to 3:43 AM EST
Where
Prince William County, 2.34 mi SSE of Catharpin to 2.4 mi SSE of Catharpin
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.820, -77.550

Featherbed Lane was closed due to flooding near US-29 Lee Highway.

Flood, Prince William

When
August 1, 2:02 AM EST to 6:54 AM EST
Where
Prince William County, 0.69 mi N of Bristow to 0.45 mi N of Bristow
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.730, -77.531

The Virginia Tech stream gage on Broad Run near Bristow exceeded the 9.5 foot flood stage during the indicated period. The peak level of 11.43 feet occurred at 4:31am EST. Piper Lane was closed overnight near the Manassas VRE train station due to flooding.

Flood, Manassas (C)

When
August 1, 2:09 AM EST to 4:09 AM EST
Where
Manassas (C) County, 1.43 mi NNW of Manassas to 1.36 mi NNW of Manassas
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.769, -77.492

Rolling road was closed near VA-236 Business/Sudley Road due to flooding.

Flood, Prince William

When
August 1, 2:09 AM EST to 4:09 AM EST
Where
Prince William County, 1.38 mi N of Wellington to 1.54 mi N of Wellington
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.800, -77.550

High water caused the road to be closed near the intersection of Pageland Lane and Groveton Road.

Flood, Fauquier

When
August 1, 2:11 AM EST to 4:11 AM EST
Where
Fauquier County, 2.82 mi S of Midland Warrenton Ar to 2.53 mi S of Midland Warrenton Ar
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.540, -77.730

High water near the intersection of US-17 Marsh Road and Ritchie Road caused the road to be closed.

Flood, Fairfax

When
August 1, 2:20 AM EST to 4:20 AM EST
Where
Fairfax County, 0.54 mi W of Fairfax Station to 0.58 mi W of Fairfax Station
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.800, -77.330

A car was stuck in high water in the 11000 Block of Fairfax Station Road.

Flood, Prince William

When
August 1, 2:34 AM EST to 4:34 AM EST
Where
Prince William County, Bristow to 0.32 mi ESE of Bristow
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.720, -77.530

There was a water rescue on Bristow Road near the Post Office. Four feet of water was across the road.

Flood, Madison

When
August 1, 2:56 AM EST to 6:27 AM EST
Where
Madison County, 1.63 mi E of Locust Dale to 2.56 mi ESE of Locust Dale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.330, -78.100

The stream gauge on the Robinson River near Locust Dale crested above minor flood stage at 11.5 feet. At 11 feet, water covers a portions of Route 721/Robinson River Road.

Flood, Prince William

When
August 1, 3:00 AM EST to 8:22 PM EST
Where
Prince William County, 3.2 mi SSW of Aden to 2.5 mi SSW of Aden
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.610, -77.560

The Virginia Tech stream gage on Cedar Run near Aden exceeded the 10 foot flood stage during the indicated period. The peak level of 12.95 feet was observed at 9:53am EST. Fleetwood Drive was flooded throughout the period near Cedar Run.

Flood, Prince William

When
August 1, 3:06 AM EST to 6:28 PM EST
Where
Prince William County, 0.05 mi WNW of Johnsons Corner to 0.05 mi SW of Johnsons Corner
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
38.800, -77.451

The stream gauge on Bull Run near Manassas Park crested at 15.1 feet, which is above the flood state of 12 feet.

Flood, Culpeper

When
August 1, 3:26 AM EST to 5:26 AM EST
Where
Culpeper County, 0.69 mi N of Inlet to 0.6 mi N of Inlet
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.490, -77.930

High water was near the intersection of Bel Pre Road and Glen Ella Road. The Road was closed.

Flood, Fairfax

When
August 1, 3:28 AM EST to 5:28 AM EST
Where
Fairfax County, 0.66 mi NW of Vale to 0.58 mi NNW of Vale
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.887, -77.358

Vale Road was closed both ways between West Ox road and Fox Mill Road.

Flood, Fairfax

When
August 1, 3:42 AM EST to 5:42 AM EST
Where
Fairfax County, 1.62 mi W of Fairfax Station to 1.74 mi W of Fairfax Station
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.800, -77.350

Fairfax Station Road was closed due to flooding between Colchester Road and Innisvale Drive.

Flood, Fairfax

When
August 1, 3:53 AM EST to 5:53 AM EST
Where
Fairfax County, 1.08 mi NE of Centreville to 1.05 mi NE of Centreville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.840, -77.405

Northbound US-29 Lee Highway was closed due to flooding near Clifton Road and Stringfellow Road.

Flood, Fairfax

When
August 1, 3:55 AM EST to 5:55 AM EST
Where
Fairfax County, 0.88 mi NW of Clarks Crossing to 1.06 mi NNW of Clarks Crossing
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.930, -77.310

Hunter Mill Road closed over Difficult Run due to flooding near Hunter Station Road.

Flood, Fairfax

When
August 1, 4:00 AM EST to 6:00 AM EST
Where
Fairfax County, 1.4 mi SW of Merrifield to 1.57 mi SW of Merrifield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.855, -77.247

Prosperity Avenue closed over Accotink Creek due to flooding.

Flood, Orange

When
August 1, 4:03 AM EST to 6:03 AM EST
Where
Orange County, 1.77 mi WNW of Locustgrove to 1.65 mi WNW of Locustgrove
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.310, -77.850

VA-602 Old Office Road was closed over Mine Run Road due to flooding.

Flood, Prince William

When
August 1, 4:18 AM EST to 6:18 AM EST
Where
Prince William County, 2.97 mi NNE of Wellington to 2.8 mi NNE of Wellington
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.820, -77.530

VA-234 Sudley Road was closed at US-29 Lee Highway due to flooding over Youngs Branch.

Flood, Fairfax

When
August 1, 4:53 AM EST to 6:53 AM EST
Where
Fairfax County, 0.59 mi SSW of Legato to 0.58 mi SSW of Legato
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.842, -77.373

High water in the vicinity of Singing Pines Road caused the road to be closed.

Flood, Prince William

When
August 1, 5:14 AM EST to 7:14 AM EST
Where
Prince William County, 1.17 mi S of Bristow
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.703, -77.533

A pickup truck was trapped in high water up to its doors on ValleyView Drive.

Flood, Fairfax

When
August 1, 5:21 AM EST to 7:21 AM EST
Where
Fairfax County, 0.47 mi WNW of Clifton to 0.43 mi WNW of Clifton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.782, -77.388

High water near the intersection of Newman Road and Clifton Creek Drive caused the road to be closed.

Flood, Fairfax

When
August 1, 5:24 AM EST to 7:24 AM EST
Where
Fairfax County, 0.46 mi ESE of Reston to 0.48 mi ESE of Reston
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.967, -77.292

Eastbound VA-7 Leesburg Pike was closed due to flooding from Colvin Run near VA-743 Colvin Run Road and Carpers Farm Way.

Flood, Fairfax

When
August 1, 5:27 AM EST to 7:20 AM EST
Where
Fairfax County, 0.95 mi WSW of Tremont to 1.04 mi WSW of Tremont
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.847, -77.237

The USGS stream gage on Accotink Creek near Annandale exceeded the 9.5 foot flood stage during the indicated period. The peak level of 9.99 feet occurred at 6:30am EST. |Woodburn Road was closed over the Accotink Creek due to flooding.

Flood, Fairfax

When
August 1, 5:28 AM EST to 7:28 AM EST
Where
Fairfax County, 0.52 mi ENE of Crowells Corner to 0.53 mi ENE of Crowells Corner
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.953, -77.291

A water rescue occurred at Browns Mill Road at Difficult Run.

Flood, Prince William

When
August 1, 5:36 AM EST to 7:36 AM EST
Where
Prince William County, 0.57 mi WSW of Brentsville to 0.55 mi WSW of Brentsville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.677, -77.510

Old Church Road was closed at Slate Run due to flooding.

Flood, Greene

When
August 1, 6:04 AM EST to 8:04 AM EST
Where
Greene County, 0.18 mi E of Lydia to 0.29 mi SSW of Lydia
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.330, -78.497

VA-634 Mutton Hollow road was closed due to flooding between US-33 Spotswood Trail and VA-635 Matties Run Road.

Flood, Greene

When
August 1, 6:04 AM EST to 8:04 AM EST
Where
Greene County, 2.34 mi NNW of Standardsville to 2.47 mi E of Lydia
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.330, -78.450

VA-637 Octonia Road was closed due to flooding between VA-621 South River Road and VA-1001 Ford Avenue.

Flood, Orange

When
August 1, 6:12 AM EST to 8:12 AM EST
Where
Orange County, 3.53 mi NNE of Everona to 3.44 mi NNE of Everona
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.350, -77.957

VA-611 Raccoon Ford Road was closed due to flooding near US-522 Zachary Taylor Highway.

Flood, Prince William

When
August 1, 6:14 AM EST to 8:14 AM EST
Where
Prince William County, 2.34 mi SSW of Aden to 2.68 mi SW of Aden
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.620, -77.550

Fleetwood Drive was closed due to flooding at Cedar Run. There was a water rescue for a person trapped on dry land surrounded by water.

Flood, Fairfax

When
August 1, 6:22 AM EST to 8:22 AM EST
Where
Fairfax County, 0.79 mi W of Kenmore to 0.75 mi W of Kenmore
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.951, -77.285

VA-702 Beulah Road was closed due to flooding at Wolftrap Creek near VA-675 Browns Mill Road.

Flood, Fairfax

When
August 1, 6:28 AM EST to 8:28 AM EST
Where
Fairfax County, 0.54 mi W of Clifton to 0.49 mi W of Clifton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.780, -77.390

Main Street was closed due to flooding near Chapel Road and Clifton Road.

Flood, Fairfax

When
August 1, 6:47 AM EST to 8:47 AM EST
Where
Fairfax County, 0.39 mi E of Great Falls to 0.37 mi E of Great Falls
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.999, -77.263

River Bend Road was closed due to flooding south of Arnon Chapel Road.

Flood, Fairfax

When
August 1, 7:35 AM EST to 8:20 AM EST
Where
Fairfax County, 0.68 mi S of Elkins to 0.65 mi SSE of Elkins
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
38.970, -77.268

The stream gauge at Great Falls along Difficult Run crested at 11.08 feet which is above the flood stage of 11 feet. At 11 feet, Leigh Mill Road floods near Difficult Run.

Flood, Fairfax

When
August 1, 12:15 PM EST to 2:15 PM EST
Where
Fairfax County, 0.61 mi S of Elkins to 0.56 mi S of Elkins
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.971, -77.270

Leigh Mill Road over Difficult Run between Towlson Road and County Road 5703.

Flood, Fairfax

When
August 1, 1:15 PM EST to 3:15 PM EST
Where
Fairfax County, 0.81 mi W of Kenmore to 0.79 mi W of Kenmore
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.951, -77.285

Browns Mill Road at Beulah Road was closed due to high waters.

Flood, Prince William

When
August 1, 2:15 PM EST to 4:15 PM EST
Where
Prince William County, 0.88 mi SE of Aden to 0.87 mi SE of Aden
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.640, -77.520

Aden Road was closed at Ausley Court due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782875, 774872, 774873, 774876, 774881, 774882, 774884, 774889, 774891, 774892, 781690, 774896, 774897, 774899, 774900, 774901, 782756, 775225, 782757, 774904, 774907, 774923, 774924, 774925, 774926, 774928, 774930, 775191, 775193, 775194, 775195, 774927, 775197, 775205, 775207, 775210, 775214, 775216, 775219, 775221, and more.